Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 450, NWS Birmingham, AL

August 2, 2008Bibb County, Hale County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2008, 6:36 PM CDT for Bibb County, Hale County, Tuscaloosa County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2008, 6:36 PM CDT (23:36 UTC)
Expired
Aug 2, 2008, 7:15 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bibb County, AL, Hale County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 64 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 4:51 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2433 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT SAT AUG 2 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL
PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR
THIS BOUNDARY.  WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER
LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING.  FOR
SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED
THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF
THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN
THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS
IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S
ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST
BELOW ADVISORY CRITERIA.  LOWS SUNDAY NIGHT 70 TO 75.

.LONG TERM...MONDAY THROUGH SATURDAY.

MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE
NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA...
WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY
RETROGRADING WESTWARD.  FOR THE MOST PART WILL KEEP ISOLATED SHOWERS
AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING
HOURS.  AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED
WITH OVERNIGHT LOWS IN THE 70S.

THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD
AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS
DEEPENS AND SLIDES SOUTHEAST.  THIS WILL ALLOW A WEAK SHORT
WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK
IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY.
THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN
SOMEWHAT DUE TO INCREASED CLOUDINESS.  HIGHEST POPS WILL BE ACROSS
THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED.  HIGH
90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY.
OVERNIGHT LOWS IN THE 70S.

&&

AVIATION...18Z TAF DISCUSSION.

NICE AND UNIFORM CUMULUS FIELD HAS DEVELOPED...AND THIS SHOULD BE
THE PREDOMINANT CONDITION THROUGH THE REMAINDER OF THE AFTERNOON.
STILL CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT...BUT
COVERAGE IS EXPECTED TO BE 10 PERCENT OR LESS.

THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. I
WENT AHEAD AND FORECASTED ANOTHER NIGHT OF MVFR VISIBILITIES...
ESPECIALLY AFTER 10Z. WOULDNT BE SURPRISED TO EVENTUALLY SEE A FEW
VISIBILITIES DROP BELOW 2 MILES...OR EVEN SOME CEILINGS BELOW 1000
FEET. NOT ENOUGH CONFIDENCE IN THIS AT ANY PARTICULAR LOCATION
THOUGH...SO WILL HANDLE IT IN LATER FORECASTS/UPDATES.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  94  69  96  71 /  10  10  10  10  10
ANNISTON    72  95  71  95  71 /  10  10  10  10  10
BIRMINGHAM  74  97  73  97  73 /  10  10  10  10  10
TUSCALOOSA  74  99  72  99  73 /  10  10  10  10  10
CALERA      73  97  72  97  72 /  10  10  10  10  10
AUBURN      72  93  73  94  72 /  10  20  10  10  10
MONTGOMERY  74  97  74  97  74 /  10  20  10  10  10
TROY        72  95  72  94  72 /  10  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT SAT AUG 2 2008

ALZ011>015-017>050-031818-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM
ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE
POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND
STRONG WINDS OF UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

10/ARM

In the hours before

Local storm report, Aug 2, 5:43 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             JASPER                  33.85N 87.27W
08/02/2008  M0.88 INCH       WALKER             AL   PUBLIC

&&

10.5
Local storm report, Aug 2, 5:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             4 W SMITH DAM           33.94N 87.18W
08/02/2008  E0.75 INCH       WALKER             AL   PUBLIC

&&

10.5
Local storm report, Aug 2, 5:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HAIL             OAKMAN                  33.71N 87.39W
08/02/2008  M0.75 INCH       WALKER             AL   PUBLIC

&&

10.5
Local storm report, Aug 2, 6:06 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             WARRIOR                 33.81N 86.81W
08/02/2008  E1.00 INCH       JEFFERSON          AL   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED ON CANE CREEK RD IN WARRIOR

&&

HA
Local storm report, Aug 2, 6:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     WARRIOR                 33.81N 86.81W
08/02/2008  M60 MPH          JEFFERSON          AL   TRAINED SPOTTER

            MEASURED WIND GUST OF 60 MPH ON CANE CREEK RD

&&

HA
Local storm report, Aug 2, 6:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     HAIL             SAMANTHA                33.42N 87.61W
08/02/2008  E1.75 INCH       TUSCALOOSA         AL   EMERGENCY MNGR

            SAMANTHA F.D.

&&

10.5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:41 PM CDTSevere Thunderstorm WarningBMXCherokee49 min
Aug 2, 4:22 PM CDTSevere Thunderstorm WarningBMXFayette, Walker38 min
Aug 2, 4:30 PM CDTSevere Thunderstorm WarningBMXCherokee45 min
Aug 2, 4:36 PM CDTSevere Thunderstorm WarningBMXWalker, Winston39 min
Aug 2, 4:49 PM CDTAreal Flood AdvisoryBMXCherokee3 hr
Aug 2, 5:03 PM CDTAreal Flood AdvisoryBMXFayette, Walker3 hr
Aug 2, 5:04 PM CDTSevere Thunderstorm WarningBMXBlount41 min
Aug 2, 5:12 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker48 min
Aug 2, 5:15 PM CDTSevere Thunderstorm WarningBMXBlount45 min
Aug 2, 5:17 PM CDTSevere Thunderstorm WarningBMXFayette, Walker43 min
Aug 2, 5:22 PM CDTSevere Thunderstorm WarningBMXCherokee23 min
Aug 2, 5:34 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah41 min
Aug 2, 5:45 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker45 min
Aug 2, 5:50 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah40 min
Aug 2, 5:56 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker24 min
Aug 2, 6:21 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair39 min
Aug 2, 6:28 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa47 min
Aug 2, 6:32 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar43 min
Aug 2, 6:45 PM CDTAreal Flood AdvisoryBMXCalhoun, Etowah3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.